Thunderstorm Wind, Warren
- When
- September 20, 7:35 PM EST
- Where
- Warren County, 6 mi S of Warrenton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.317, -78.167
Trees down near Parktown.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 20, 12:15 PM EST, 7 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 115 PM EDT TUE SEP 20 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... VORTICITY CENTER NOW CROSSING THE MOUNTAINS WILL MOVE OVER AN UNSTABLE AIR MASS IN THE PIEDMONT THIS EVENING...INITIATING SHOWERS AND THUNDERSTORMS. EXPECT THAT STORMS WILL DEVELOP AS LAPSE RATES STEEPEN AND BOUNDARY LAYER CONVERGENCE INCREASES AS SHOWN IN THE RUC. CONVECTIVE PARAMETERS INDICATE SOME SEVERE POTENTIAL WITH STRAIGHT LINE WINDS BEING THE MAIN THREAT. THE LACK OF DEEP MOISTURE WILL LIKELY LIMIT TSTM COVERAGE TO SCATTERED. THE ENERGY ASSOCIATED WITH THE VORTICITY CENTER SHOULD HELP SUSTAIN CONVECTION OVERNIGHT. GFS AND NAM DISAGREE ON THE PLACEMENT OF THE RESIDUAL SURFACE FRONT AND ASSOCIATED MOISTURE ON WEDNESDAY. THE NAM HAS A STRONGER MIDWEST RIDGE WHICH PUSHES ALL MOISTURE OFFSHORE. THE GFS HAS A WEAKER FLOW ALOFT AND KEEPS MOISTURE AND LIFT OVER OUR SOUTHEAST SECTIONS THROUGH THURSDAY. THE GFS SEEMS TO BE WEAKENING THE RIDGE TOO FAST AND THE NAM IS PREFERRED. WILL MAINTAIN A SLIGHT CHANCE SOUTHEAST ON WEDNESDAY BUT DROP ALL POPS AFTER WEDNESDAY NIGHT. WILL ALSO LEAN TOWARD THE WARMER MET MOS TEMPERATURES...WHICH HAVE UPPER 80S IN MOST SPOTS WEDNESDAY AND THURSDAY. ON FRIDAY THE MIDWEST RIDGE PROGRESSES EAST...AND WILL BE CENTERED OVER THE AREA. THIS WILL BRING TEMPS UP TO THE LOWER 90S IN MOST SPOTS. && .LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... FRI NGT-SAT...A WEAK COLD FRONT MAKES A RUN AT US FROM THE NORTH... BUT CONDITIONS REMAIN RELATIVELY STABLE AND DRY BENEATH THE STRONG SUBTROPICAL RIDGE ALOFT. A SWITCH TO NORTHERLY WINDS WILL ADVECT SOMEWHAT COOLER AIR INTO THE REGION BY SAT. LOWS 64-68. HIGHS 83-87. SAT NGT-SUN...SURFACE HIGH PRESSURE RIDGES DOWN THE COAST FROM NEW ENGLAND WITH PREDOMINANT NE FLOW OVER THE AREA. STRONG RIDGING CONTINUES ALOFT WITH SUBSIDENCE WARMING HELPING TO KEEP TEMPERATURES ABOVE SEASONAL NORMS. LOWS 61-66. HIGHS 82-87. SUN NGT-TUE...MUCH DEPENDS ON THE RESIDUALS FROM RITA AND WHETHER THEY GET SWEPT UP BY A STRONG COLD FRONT. THERE IS A LACK OF CONTINUITY FROM RUN TO RUN IN THE VARIOUS MEDIUM RANGE MODELS AND THE GFS MAY BE SMEARING GRID SCALE MOISTURE TOO FAR EAST TOO QUICKLY. THUS...A WARM DRY FORECAST IS PREFERRED AT THIS TIME BUT WITH SOME INDICATIONS OF INCREASING MOISTURE AND CLOUDINESS. LOWS 62-66. HIGHS 82-86. -RFG && .AVIATION... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED 20-02Z WITH BRIEF MVFR CIGS AND VSBY. OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH 06Z. AFTER 06Z...WEAK FLOW IN THE LOWER LEVELS WITH RESIDUAL LOW LEVEL MOISTURE WILL LEAD TO AREAS OF STRATUS AND FOG...CAUSING LOCALLY IFR CIGS AND VSBY AROUND DAYBREAK. -RFG && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DGS LONG TERM/AVIATION...RFG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 555 AM EDT TUE SEP 20 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-211000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 555 AM EDT TUE SEP 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL SLOWLY APPROACH CENTRAL NORTH CAROLINA FROM THE NORTHWEST TODAY AND WILL DROP INTO THE AREA TONIGHT. AHEAD OF THE FRONT... THE AIR MASS WILL BECOME MOIST AND UNSTABLE... LEADING TO SCATTERED THUNDERSTORMS THAT WILL TRACK FROM THE WESTERN PIEDMONT THIS AFTERNOON TOWARD THE EAST SOUTHEAST TO THE COASTAL PLAIN OVERNIGHT. A FEW OF THESE STORMS MAY EVOLVE INTO SHORT LINES OR BOW SHAPED SEGMENTS THAT COULD PRODUCE DAMAGING WIND GUSTS. HAIL UP TO AN INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH ISOLATED STORMS. THE MOST LIKELY TIME FOR STRONG STORMS WILL BE BETWEEN 3 PM AND 11 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED STORMS ARE POSSIBLE SOUTH OF HIGHWAY 64 ON WEDNESDAY... THEN DRY AND HOT WEATHER ARE EXPECTED THURSDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON. GIH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 523 PM EDT TUE SEP 20 2005 NCZ077-088-089-202200- CUMBERLAND-HARNETT-SAMPSON- 523 PM EDT TUE SEP 20 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEAST CUMBERLAND COUNTY THROUGH 600 PM EDT... AT 523 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER LINDEN...OR ABOUT 11 MILES SOUTH OF LILLINGTON...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GODWIN...WADE... FALCON. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME HAIL IS ALSO POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. WSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 614 PM EDT TUE SEP 20 2005 NCZ021-022-202315- FORSYTH-GUILFORD- 614 PM EDT TUE SEP 20 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH AND GUILFORD COUNTIES THROUGH 715 PM EDT... AT 614 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STOKESDALE TO WEST BEND...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF BELEWS CREEK TO 15 MILES WEST OF WINSTON-SALEM...MOVING EAST AT 15 MPH. THE STORMS WILL AFFECT SUCH PLACES AS CLEMMONS...WINSTON SALEM...KERNERSVILLE...AND AREAS AROUND THE P T I AIRPORT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREE LIMBS. REMEMBER...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TRIAD UNTIL 9 PM EDT. WSS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
738 PM EDT TUE SEP 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL SEDALIA 36.06N 79.62W
09/20/2005 0.75 INCH GUILFORD NC PUBLIC
&&
WSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT TUE SEP 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL ALAMANCE 36.03N 79.49W
09/20/2005 0.75 INCH ALAMANCE NC PUBLIC
ON HIGHWAY 62 JUST SOUTH OF ALAMANCE.
&&
ORROCKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 747 PM EDT TUE SEP 20 2005 NCZ024-025-040-041-210100- ORANGE-DURHAM-CHATHAM-WAKE- INCLUDING THE CITIES OF...CHAPEL HILL...DURHAM...PITTSBORO... RALEIGH 747 PM EDT TUE SEP 20 2005 ...STRONG THUNDERSTORMS MOVING INTO THE TRIANGLE... A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST SOUTHEAST AT 20 MPH ACROSS THE WESTERN SECTIONS OF THE TRIANGLE THROUGH 9 PM. THE STORMS WILL PRODUCE WIND GUSTS UP TO 40 MPH...BRIEF HEAVY RAIN...FREQUENT LIGHTNING AND SOME HAIL. THE STORMS WILL AFFECT SUCH PLACES AS HILLSBOROUGH...CARRBORO... ROUGEMONT...DURHAM...CHAPEL HILL...AND AREAS NORTH OF SILER CITY AND PITTSBORO. REMEMBER....A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REGION THROUGH 9 PM EDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 755 PM EDT TUE SEP 20 2005 NCZ008-009-026-210100- FRANKLIN-GRANVILLE-VANCE- 755 PM EDT TUE SEP 20 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...VANCE AND FRANKLIN COUNTIES THROUGH 900 PM EDT... AT 755 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM EAST OF ROXBORO TO HILLSBOROUGH AND SNOW CAMP...MOVING EAST AT 25 MPH. THIS LINE OF STORMS IS PRODUCING WIND GUSTS OF 30 TO 40 MPH...VERY HEAVY RAIN AND INTENSE LIGHTNING. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BEREA...OXFORD...HENDERSON OXFORD AIRPORT... CREEDMOOR...FRANKLINTON...LOUISBURG...HENDERSON...AND SURROUNDING AREAS. MOTORISTS TRAVELING ON INTERSTATE 85 AND HIGHWAY 1 NORTH AND WEST OF RALEIGH CAN EXPECT BLINDING RAIN AND STRONG GUSTY WINDS. MOTORISTS ARE URGED TO SLOW DOWN. HIGH PROFILE VEHICLES COULD BE PUSHED AROUND IN THE STRONG WIND GUSTS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. JO
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
Trees down near Parktown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474068.